Hail, Custer
- When
- September 25, 6:00 PM CST
- Where
- Custer County, 6.44 mi NNW of Custer City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.750, -98.910
Public reported quarter size hail.
Numerous thunderstorms, including some supercells, developed from the Texas Panhandle into southern Kansas during the afternoon. These storms moved slowly eastward through the evening and affected portions of western and central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous thunderstorms, including some supercells, developed from the Texas Panhandle into southern Kansas during the afternoon. These storms moved slowly eastward through the evening and affected portions of western and central Oklahoma. The strongest storms produced large hail and damaging winds in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 25, 5:36 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 636 PM CDT TUE SEP 25 2012 .AVIATION... 0Z TAFS... SCATTERED SHOWERS/STORMS WILL AFFECT PARTS OF WESTERN/NORTHERN OK AND WESTERN NORTH TX TONIGHT. THE RAIN MAY MOVE INTO CENTRAL OK LATER THIS EVENING AND OVERNIGHT. THE BEST CHANCE ACROSS PARTS OF NORTHERN OK. THE CHANCES ARE TOO LOW AT SOME LOCATIONS AND AT CERTAIN TIMES FOR MENTION IN TAFS. STRONG VARIABLE WIND GUSTS WILL BE POSSIBLE NEAR ANY THUNDERSTORM THIS EVENING. RAIN CHANCES WILL CONTINUE WEDNESDAY ACROSS PARTS OF OK. && .PREV DISCUSSION... /ISSUED 309 PM CDT TUE SEP 25 2012/ DISCUSSION... BREEZY SSW WINDS CONTINUE THIS AFTERNOON ACROSS MUCH OF THE FORECAST AREA...WITH A SFC LOW IN PLACE OVER THE PANHANDLE. A STATIONARY BOUNDARY EXTENDS FROM THERE ENE THROUGH SOUTHERN KS...WHILE A SFC TROUGH/DRYLINE EXTENDS SOUTH THROUGH EASTERN TX PANHANDLE AND THE CAPROCK. STILL EXPECT THUNDERSTORM DEVELOPMENT LATER THIS EVENING THROUGH THE OVERNIGHT HOURS AS A MID LEVEL SHORTWAVE TROUGH MOVES OUT OF THE PANHANDLE. STEEP MID LEVEL LAPSE RATES AND INCREASING MID TO UPPER FLOW/DEEP LAYER SHEAR MAY SUPPORT SEVERE STORMS WITH HAIL AND DAMAGING WINDS THE MAIN THREATS. BY TOMORROW AFTERNOON...MID LEVEL SHORTWAVE RIDGING WILL MOVE OVERHEAD AND CLOUD COVER WILL DISSIPATE FROM WEST TO EAST. LOW LEVEL MOISTURE RETURN WILL CONTINUE WITH SOUTH WINDS REMAINING IN PLACE THROUGH THE GULF...SO EXPECTED SLIGHTLY COOLER MAXTS FOR WED AFTERNOON. POPS WERE DECREASED DURING THE DAY TOMORROW...BUT SHOULD INCREASE DRAMATICALLY AFTER 00Z ALONG A STATIONARY BOUNDARY DRAPED ACROSS THE NORTHERN FA AS ANOTHER MINOR SHORTWAVE TROUGH MOVES OUT OF THE SOUTHERN ROCKIES. THIS TREND WILL CONTINUE THROUGH AT LEAST FRIDAY WITH THE BOUNDARY SHIFTING SOUTHWARD EACH DAY RESULTING IN INCREASED RAIN CHANCES ACROSS THE CENTRAL FA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 73 90 69 86 / 30 10 20 10 HOBART OK 71 90 69 85 / 30 10 30 20 WICHITA FALLS TX 73 92 70 90 / 20 10 10 10 GAGE OK 64 86 64 81 / 20 20 60 50 PONCA CITY OK 76 82 66 82 / 60 30 50 40 DURANT OK 74 90 70 88 / 10 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/25/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT TUE SEP 25 2012
OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1100 AM CDT TUE SEP 25 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS PARTS OF WESTERN AND NORTHERN
OKLAHOMA. THE SLIGHT RISK IS GENERALLY NORTHWEST OF A STILLWATER TO
ALTUS LINE.
DISCUSSION...
A WEAK FRONTAL BOUNDARY LOCATED ACROSS SOUTHERN KANSAS INTO THE
TEXAS AND OKLAHOMA PANHANDLES WILL REMAIN NEARLY STATIONARY TODAY.
MEANWHILE... INCREASING AMOUNTS OF GULF MOISTURE WILL BE BROUGHT
INTO THE AREA AS STRONG SOUTH TO SOUTHWEST WINDS CONTINUE SOUTH OF
THE FRONT AND EAST OF A DRYLINE DEVELOPING IN THE EASTERN TEXAS
PANHANDLE. THIS MOISTURE ALONG WITH DAYTIME HEATING WILL LEAD TO AN
INCREASINGLY UNSTABLE AIRMASS TODAY ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS.
BY LATE THIS AFTERNOON... A MINOR MID LEVEL DISTURBANCE... ALONG
WITH CONVERGENCE ALONG THE SURFACE BOUNDARIES... IS EXPECTED TO
RESULT IN SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ALONG AND
NEAR THE FRONT AND DRYLINE. INSTABILITY AND MODEST WIND FIELDS WILL
BE SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS...WHICH MAY AFFECT
PORTIONS OF WESTERN AND NORTHERN OKLAHOMA LATE TODAY AND THIS
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS... ALONG WITH FREQUENT
LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY THREATS WITH
THESE STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND GUSTY SOUTH TO SOUTHWEST WINDS WILL RESULT
IN ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. HOWEVER... WITH
INCREASING AMOUNTS OF MOISTURE MOVING INTO OKLAHOMA AND WESTERN
NORTH TEXAS... AFTERNOON HUMIDITY WILL BE SOMEWHAT HIGHER THAN
MONDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THOUGH SUNDAY
WITH THE HIGHEST CHANCES ACROSS NORTHERN AND WESTERN OKLAHOMA
WEDNESDAY THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM WEDNESDAY.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT TUE SEP 25 2012
OKZ021-260000-
BECKHAM OK-
635 PM CDT TUE SEP 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BECKHAM COUNTY
UNTIL 700 PM CDT...
AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
LUTIE TEXAS...MOVING EAST AT 20 MPH.
IF THIS STORM MAINTAINS ITS INTENSITY...LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE A THREAT TO THE ERICK AND TEXOLA AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.
&&
LAT...LON 3527 10000 3532 9985 3507 9985 3504 9985
3503 10000
TIME...MOT...LOC 2333Z 258DEG 18KT 3509 10019
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT TUE SEP 25 2012
TXZ087-260000-
KNOX TX-
637 PM CDT TUE SEP 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 700
PM CDT...
AT 633 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
BENJAMIN...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
BENJAMIN AND RHINELAND.
LAT...LON 3368 9998 3376 9972 3375 9970 3351 9964
3350 9965 3347 9999 3348 9999 3367 9999
TIME...MOT...LOC 2333Z 258DEG 18KT 3358 9999
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
648 PM CDT TUE SEP 25 2012
TXZ087-260015-
KNOX TX-
648 PM CDT TUE SEP 25 2012
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHERN TEXAS
NORTHERN KNOX
AT 648 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF TRUSCOTT...MOVING NORTHEAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GILLILAND AND
TRUSCOTT.
THIS STORM WILL BE CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL AND
WIND GUSTS TO 50 MPH.
LAT...LON 3383 9983 3381 9983 3382 9981 3382 9979
3370 9957 3353 9994 3360 10000 3372 10000
TIME...MOT...LOC 2348Z 233DEG 21KT 3366 9992The Vance AFB radar (KVNX), 131 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
10 thunderstorm wind, 4 hail. Local standard time, as filed.
Public reported quarter size hail.
Mesonet site at Butler recorded a gust to 72 mph.
Mesonet site at Bessie recorded a gust to 66 mph. Also recorded gusts to 57 mph and 60 mph at the prior (6:40 pm) and following (6:50 pm) observations, respectively.
A trained spotter reported 2 hail.
Mesonet site at Weatherford recorded a gust to 59 mph.
Mesonet site at Weatherford recorded a gust to 61 mph.
Hobart ASOS recorded a gust to 59 mph.
Altus ASOS recorded a gust to 80 mph at 8:23 pm CST. A wind gust to 66 mph was also observed at 8:26 pm CST, and an emergency manager recorded 68 mph winds 1 mile west of Altus at 8:20 pm CST.
Amateur radio operator reported quarter sized hail.
Mesonet site at Minco recorded a gust to 66 mph.
Emergency manager reported quarter sized hail.
Mesonet site at Medicine Park recorded a gust to 60 mph.
Mesonet site at Medicine Park recorded a gust to 66 mph.
Mesonet site at Ketchum Ranch recorded a gust to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407517, 407519, 407520, 407521, 407522, 407523, 407524, 407526, 407534, 407528, 407529, 407531, 407532, 407533.